On the matrix equation \(X+A^ TX^{-1}A=I\). (English) Zbl 0863.15005

It is shown that the matrix equation \((*)\) \(X+A^TX^{-1}A=I\) has a positive definite solution \((X>0)\) if and only if \(A\) has a factorization \(A=W^TZ\), where the matrix \(W\) is nonsingular and the columns of \([W^T,Z^T]^T\) are orthonormal. In this case \(X=W^TW\). It is also proved that equation \((*)\) has a solution \(X>0\) if and only if there exist orthogonal matrices \(P\) and \(Q\) and diagonal matrices \(\Gamma>0\), \(\Sigma\geq 0\) with \(\Gamma^2+\Sigma^2=I\) such that \(A=P^T\Gamma Q\Sigma P\). Finally, it is shown that if \((*)\) has a solution \(X>0\) then the following relations are valid \(X-AA^T>0\), \(I-AA^T-A^TA>0\), \(r(A)\leq 1/2\), \(r(A+A^T)\leq 1\), \(r(A-A^T)\leq 1\), where \(r(A)\) is the spectral radius of \(A\).


15A24 Matrix equations and identities
Full Text: DOI


[1] Anderson, W. N.; Kleindorfer, G. B.; Kleindorfer, M. B.; Woodroofe, M. B., Consistent estimates of the parameters of a linear system, Ann. Math. Statist., 40, 2064-2075 (1969) · Zbl 0213.20703
[2] Anderson, W. N.; Morley, T. D.; Trapp, G. E., Positive solutions to \(X = A − BX^{−1}B∗\), Linear Algebra Appl., 134, 53-62 (1990) · Zbl 0702.15009
[3] Anderson, W. N.; Morley, T. D.; Trapp, G. E., Ladder networks, fixed points, and the geometric mean, Circuits Systems Signal Process, 3, 259-268 (1983) · Zbl 0526.94017
[4] Ando, T., Limit of cascade iteration of matrices, Numer. Funct. Anal. Optim., 21, 579-589 (1980)
[5] Ando, T., Structure of operators with numerical radius one, Acta Sci. Math. (Szeged), 34, 11-15 (1973) · Zbl 0258.47001
[6] Bucy, R. S., A priori bound for the Riccati equation, (Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability, Vol. III: Probability Theory (1972), Univ. of California Press: Univ. of California Press Berkeley), 645-656 · Zbl 0255.93025
[7] Engwerda, J. C., On the existence of a positive definite solution of the matrix equation \(X = A^TX^{−1}A = I\), Linear Algebra Appl., 194, 91-108 (1993) · Zbl 0798.15013
[8] Engwerda, J. C.; Ran, A. C.M.; Rijkeboer, A. L., Necessary and sufficient conditions for the existence of a positive definite solution of the matrix equation \(X + A∗X^{−1}A = Q\), Linear Algebra Appl., 186, 255-275 (1993) · Zbl 0778.15008
[9] Golub, G. H.; Van Loan, C. F., Matrix Computations (1989), Johns Hopkins U.P: Johns Hopkins U.P Baltimore · Zbl 0733.65016
[10] Green, W. L.; Kamen, E., Stabilization of linear systems over a commutative normed algebra with applications to spatially distributed parameter dependent systems, SIAM J. Control Optim., 23, 1-18 (1985) · Zbl 0564.93054
[11] Horn, R. A.; Johnson, C. A., Matrix Analysis (1985), Cambridge U.P: Cambridge U.P Cambridge · Zbl 0576.15001
[12] Ouellette, D. V., Schur complements and statistics, Linear Algebra Appl., 36, 187-295 (1981) · Zbl 0455.15012
[13] Pusz, W.; Woronowitz, S. L., Functional calculus for sequilinear forms and the purification map, Rep. Math. Phys., 8, 159-170 (1975) · Zbl 0327.46032
[14] Rosenblum, M.; Rovnyak, J., Hardy Classes and Operator Theory (1985), Oxford U.P · Zbl 0586.47020
[15] Stewart, G. W.; Sun, J. G., Matrix Perturbation Theory (1990), Academic
[16] Trapp, G. E., The Ricatti equation and the geometric mean, Contemp. Math., 47, 437-445 (1985)
[17] Zabezyk, J., Remarks on the control of discrete time distributed parameter systems, SIAM J. Control, 12, 721-735 (1974) · Zbl 0254.93027
[18] Zemanian, J., Non-uniform semi-infinite grounded grids, SIAM J. Appl. Math., 13, 770-788 (1982) · Zbl 0489.94029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.